Lake Superior, 2021

Marine Thunderstorm Winds in Lake Superior, June 8, 2021

June 8, 2021 · NWS MQT · 4 events in 3 counties and zones

A convective complex from the Northern Plains brought strong to severe thunderstorms across mainly west half portions of Lake Superior on the morning of the 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A convective complex from the Northern Plains brought strong to severe thunderstorms across mainly west half portions of Lake Superior on the morning of the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 8, 5:22 AM EST, 28 minutes earlier.

Area forecast discussion, Jun 8, 5:22 AM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
622 AM EDT Tue Jun 8 2021

.SHORT TERM...(Today and tonight)
Issued at 311 AM EDT TUE JUN 8 2021

Upper air pattern consists of a 500 mb trough on the west coast and
a low in the mid Mississippi Valley. There is also a ridge across
the ern half of the U.S. The ridge remains stationary and the upper
Great Lakes remains on the northern edge of it. This will mean
continued above normal temperatures through this forecast period. It
will also mean there will be some lake breezes with some localized
cooling and with convergence of lake breezes, possibilities of lake
breeze convection in the late morning into the evening as well.

.LONG TERM...(Wednesday through Monday)
Issued at 440 AM EDT TUE JUN 8 2021

An amplified upper level longwave trough will continue to be
anomalously deep over the Pacific NW portion of the CONUS to start
off this extended forecast period for Wednesday. Conversely, with
the anomalous longwave trough further to the Pacific NW, an
amplified upper level ridge will persist over the Central CONUS
through the end of the week. EPS/GEPS/GEFS Ensemble members trending
toward this solution from Wednesday through early Friday before
the longwave trough begins to get absorbed into the jet energy
flow and propagate to the east as a shortwave, and ultimately near
the Great Lakes by this weekend. The overall trend will continue
to be above average temperatures for the interior of Upper
Michigan, and slightly cooler temperatures near the lake
shorelines. Wednesday and Thursday afternoon will result in
possible weak to scattered convective initiation after the lake
breeze moves inland. Total rainfall QPF still remains on the low
threshold however. Some of the model guidance has guidance in
decent agreement on some precipitation arriving late Thursday
evening into early Friday ahead of an approaching shortwave.
Bumped up PoPs for the west half because of this for the time
being.

On Friday, the longwave trough over the Pacific NW will move east as
a potent shortwave, becoming negatively tilted at 500mb over the
northern Plains area. This shortwave will propagate northward into
Manitoba and far NW Ontario. An attendant surface low associated
with the upper level shortwave is likely to remain to the north of
the cwa for Friday, but thundershowers will possible across Upper
Michigan. A weak cold front will arrive Saturday with widespread
rain showers through Saturday night. Surface High pressure will move
toward the Great Lakes on Sunday as the upper level flow returns to
a weak zonal to ridging signal. Next week will start with model
guidance continuing the trend of a building upper level ridge over
the Intermountain West, and another shortwave potentially affecting
the Great Lakes with more precipitation.

BW
&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 622 AM EDT TUE JUN 8 2021

VFR conditions should prevail at KIWD/KCMX/KSAW thru most of this
fcst period. Isold to sct shra/tsra should develop during the aftn,
but confidence is low on whether any of the terminals may be
affected. Of the 3 terminals, KSAW has the best chc of possibly
seeing some pcpn. VCSH/VCTS was included in fcst for now. Fog looks
likely at KCMX and KSAW tonight and will go down to IFR/LIFR at both
sites.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 311 AM EDT TUE JUN 8 2021

Marine fog has started to make an appearance as airmass going across
the cold waters has started to condense out some fog...especially
over Lake Michigan and beginning to do so over Lake Superior as
well. With lighter winds, this will come increasingly into play.
Expect wind speeds less than 20 knots through the forecast period.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
  Dense Fog Advisory until 11 AM EDT this morning for LMZ248-250.

&&

SHORT TERM...07
LONG TERM...BW
AVIATION...07
MARINE...07
Hazardous weather outlook, Jun 8, 3:29 AM EST, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
429 AM EDT Tue Jun 8 2021

MIZ001>007-009>014-084-085-090830-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
429 AM EDT Tue Jun 8 2021 /329 AM CDT Tue Jun 8 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible today, mainly this
afternoon.

Hot weather is expected today. Take steps to prevent heat
exhaustion when outdoors, and never leave children or pets in a
hot car!

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hot weather is expected to last through at least the middle of
this week. Take steps to prevent heat exhaustion when outdoors,
and never leave children or pets in a hot car!

Thunderstorms are possible every day this week, mainly in the
afternoon. Best chance is on Friday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-090830-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
429 AM EDT Tue Jun 8 2021 /329 AM CDT Tue Jun 8 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

There is a slight chance for thunderstorms across the southern
third of the lake today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a slight chance for thunderstorms across the southern
third of the lake on Thursday. Scattered thunderstorms expected
for Friday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-090830-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
429 AM EDT Tue Jun 8 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

Locally dense fog is possible across northern Lake Michigan
outside of the Bay of Green Bay. See the latest Marine Weather
Message for further details

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms for Friday, mainly in the
afternoon.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

BW

The radar

The Duluth radar (KDLH), 192 km away, was scanning. The volume nearest the first event began at 10:50 UTC.

Open the radar archive at this moment

Event by event

4 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Saxon Harbor Wi to Upper Entrance of Portage Canal Mi 5nm Offshore to Us/Canadian Border Inc Isle Royal Np

When
June 8, 5:50 AM EST to 5:55 AM EST
Where
Saxon Harbor Wi to Upper Entrance of Portage Canal Mi 5nm Offshore to Us/Canadian Border Inc Isle Royal Np forecast zone, 39.82 mi NW of Ontonagon
Measured
39 kt (45 mph) measured gust
Reported by
Buoy
Coordinates
47.340, -89.790

The western Lake Superior buoy 45006 measured a peak thunderstorm wind gust of 45 mph.

Marine Thunderstorm Wind, Saxon Harbor Wi to Upper Entrance of Portage Canal Mi 5nm Offshore to Us/Canadian Border Inc Isle Royal Np

When
June 8, 6:22 AM EST to 6:27 AM EST
Where
Saxon Harbor Wi to Upper Entrance of Portage Canal Mi 5nm Offshore to Us/Canadian Border Inc Isle Royal Np forecast zone, Rock of Ages Light
Measured
50 kt (58 mph) measured gust
Reported by
C-MAN Station
Coordinates
47.770, -89.220

Measured peak thunderstorm wind gust at Rock of Ages Light C-MAN station.

Marine Thunderstorm Wind, Upper Entrance of Portage Canal to Manitou Island Mi 5nm Offshore to Us/Canadian Border

When
June 8, 7:10 AM EST to 7:15 AM EST
Where
Upper Entrance of Portage Canal to Manitou Island Mi 5nm Offshore to Us/Canadian Border forecast zone, Passage Island Light
Measured
50 kt (58 mph) measured gust
Reported by
C-MAN Station
Coordinates
48.220, -88.370

Measured peak thunderstorm wind gust at Passage Island Light C-MAN station.

Marine Thunderstorm Wind, Manitou Island to Marquette Mi and W of Grand Marais Mi to Us/Canadian Border Beyond 5nm of Shore

When
June 8, 8:32 AM EST to 8:37 AM EST
Where
Manitou Island to Marquette Mi and W of Grand Marais Mi to Us/Canadian Border Beyond 5nm of Shore forecast zone, Stannard Rock Light
Measured
42 kt (48 mph) measured gust
Reported by
C-MAN Station
Coordinates
47.180, -87.230

Peak thunderstorm wind gust at Stannard Rock Light C-MAN station.

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Superior in 2021Every state in 2021This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960003, 960004, 960005, 960006.